Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


PROTRUDING VEINS
Jan 10, 2000

I'm a 34-year old male, and have been HIV+ for almost four years. I've been on triple combination therapy (Viracept, Zerit, 3TC) for almost two years, at at present my CD4 count is around 450 and my viral load undetectable (has been so for 18 months). I'm 5ft 9in tall and weigh 154lbs. I’ve been on a moderate 2-3 times a week weight training routine for about 6 months now, and I feel very well. My triglycerides have been stable at around 300-400. I eat a fairly good diet, which I’ve put together following advise from my doctor and other information sources for people living with HIV.

I’ve just noticed that my cheeks have kind of flattened out and that I have very protruding veins on my body, especially on my arms and legs. I really hadn’t paid much attention to these bodily changes until recently, which I believe are caused by my treatment. I’ve read that Zerit can cause facial wasting, and that protease inhibitors can cause lipodystrophy, which in turn may result in the loss of subcutaneous fat and protruding veins. My doctor says not to worry, but my face has kind of that “wasted” look and the veins are becoming quite unsightly.

I know there is no way to put fat where it’s wanted and that lipodystrophy can’t really be “cured”. However, I’ve read that exercise seems to help keep the body’s natural fat distribution pattern and thus prevent/alleviate lipodystrophy and maybe also facial wasting. I also know that, under normal conditions, if the body is saturated with carbohydrates whatever is not burned off right away is metabolized into glycogen and eventually fat. Thus if indeed my treatment is causing the above, I would like to know if perhaps supplementing my diet with more complex carbohydrates (say an additional 1,000 calories per day) may alleviate the protruding veins. If so, would ingesting nutritional supplements be OK or should I eat actual foods like pasta and potatoes?

If eating more carbohydrates won’t help fix these bodily changes, do you have any suggestions?

I appreciate your help.

M.R.

Response from Dr. Dieterich

Dear M.R. Your understanding of these issues is very sophisticated. The subcutaneous fat wasting is causing your veins to appear more prominent, as they often do in older people. I don't think necessarily carbo's are the answer, however, if this is due mostly to the mitochondrial toxicities of D4T, you may want to switch to another nuc, and perhaps a NNRTI instead of the PI. Good luck!.


Previous
Problems with forum?
Next
Testosterone Deficiency

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement